Alert archive / Oklahoma / Tornado Warnings in 1995

Tornado Warning 59, NWS Norman, OK

May 26, 1995Custer County, Oklahoma

NWS Norman, OK issued this tornado warning at May 26, 1995, 6:19 PM CDT for Custer County, Oklahoma. It was in force for 41 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 26, 1995, 6:19 PM CDT (23:19 UTC)
Expired
May 26, 1995, 7:00 PM CDT
In force
41 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Custer County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1995-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1995-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
580 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
362 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 262320
TOROKC
OKC039-149-270000-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
619 PM CDT FRI MAY 26 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 700 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHWESTERN OKLAHOMA
     CUSTER

IN SOUTHWESTERN OKLAHOMA
     NORTHWESTERN WASHITA

INCLUDING THE FOLLOWING LOCATIONS
     ALFALFA...BESSIE...BUTLER...CANUTE...FOSS...FOSS RESEVIOR
     AND STAFFORD

AT 619 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO NEAR 
CANUTE. PERSONS IN CANUTE... ALFALFA... AND FOSS SHOULD TAKE COVER.

THE TORNADO WAS MOVING NORTHEAST AT 25 MPH.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBPILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.

A TORNADO WATCH REMAINS IN EFFECT FOR NORTHWESTERN OKLAHOMA
UNTIL 1000PM CDT.


LAT...LON 3535  9898 3534  9939 3564  9936 3575  9897

CS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 26, 3:46 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 26, 3:46 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
340 PM CDT FRI MAY 26 1995

INTERESTING WX SCENARIO WL OCCUR OVR NXT 24-36 HRS OVR FA. AS OF
19Z...HAVE STG STORMS DEVELOPING OVR EXTREME WRN PART OF N TX...MAINLY
OVR KNOX AND FOARD COUNTIES. MID 60-LOW 70 DWPTS AND ADDED
DESTABILIZATION DUE TO DAYTIME HEATING OVR WRN N TX SHOULD KEEP STORMS
MOVG ACRS FA.

WL KEEP FFA GOING OVR PREV DESIGNATED AREAS TNGT SINCE IT APPRS FA WL
GET A COUPLE MORE ROUNDS OF PRECIP. THE FIRST STMS WL MOV THRU THIS
AFTN/ERLY EVENING AS S/W FM W TX MOVS OVR AREA...AND THE SECOND AREA WL
MOVE IN LATER TONIGHT WHEN MAIN UPR TROF AND DRYLINE MOV TWD AREA. ETA
ISETROPIC ANALYSIS SHOWS CONTINUED UVM THRU 12Z SAT OVR MUCH OF
FA...WHILE REG SNDGS SHOW PWS IN EXCESS OF ONE INCH. FFG VALUES ALSO
REMAIN LOW...WITH MANY COUNTIES BLO 2.0 INCHES FOR 3-HR RNFL.

NGM/ETA SHOW SLIGHTLY SLOWER MOVEMENT OF SYSTEM THAN AVN THRU 48 HRS.
WITH MAX H3 WINDS STILL ON WEST SIDE OF UPR TROF...WL TREND TWD SLOWER
MOVMT. ALL MODELS SHOW DRYSLOT/SUBSIDENCE BEHIND TROF...SO WL BEGIN
CLEARING SAT AFTN FM SW TO NE BY SUN 12Z.

EXTND PD RETURNS TEMPS BACK TO NEAR NORMAL THRU WED...WITH NXT SYSTM TO
MOV IN AFT 00Z THU. A FEW WK S/WS ARE SHOWN THRU EXTND...BUT LUKS TOO
DRY TO ADD PRECIP TO FIRST 2 DAYS OF EXTND ATTM. WL BRING SLG CHC POPS
INTO WEST ON WED...WITH GRAD WRMG TRND.

WL PROB KEEP DIURNAL TEMP RANGE LOWER THAN MOS ERN ZNS ON SAT. OTHERWISE
MOS LUKS OK.

FCST ID=17/MMT

FIRST GUESS NUMBERS
HBR   66  81  56  85 / 70  30  10  0
OKC   64  77  59  80 / 60  50  20  10
SPS   68  82  60  86 / 70  30  10  10
GAG   60  80  53  82 / 50  20  10  5
PNC   65  77  59  80 / 60  50  20  10
DUA   69  80  63  82 / 50  40  30  10

.OKC...FFA TNGT...OKZ014-016>048-050>052.
.TX...FFA TNGT...TXZ083-089-090.

In the hours before

Special weather statement, May 26, 12:56 PM CDT, 5 hours 23 minutes before
OKZ004>053-TXZ083>090-262300-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1250 PM CDT FRI MAY 26 1995

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
TONIGHT OVER WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS. THE AREA IS
GENERALLY WEST OF A LINE FROM ALVA OKLAHOMA TO HENRIETTA TEXAS.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
FOR THE REMAINING PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA EAST OF THE
MODERATE RISK AREA.

LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES WILL BE POSSIBLE...
ESPECIALLY IN THE MODERATE RISK AREA. THERE WILL ALSO BE A RISK OF FLASH
FLOODING OVERNIGHT MAINLY ACROSS CENTRAL AND SOUTHERN OKLAHOMA AND THE
WESTERN PART OF NORTH TEXAS.

EARLY FRIDAY AFTERNOON... A SLOW MOVING WARM FRONT EXTENDED ACROSS
SOUTHERN OKLAHOMA INTO NORTH TEXAS. NORTH OF THE WARM FRONT... A
RELATIVELY SHALLOW LAYER OF COOL AIR REMAINED OVER MUCH OF CENTRAL AND
SOUTHWEST OKLAHOMA. ABOVE THIS SHALLOW COOL AIRMASS SOUTH WINDS WERE
BRINGING WARM... MOIST AIR NORTHWARD. SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS THE WARM MOIST AIR
RIDES UP OVER THE SHALLOW COOL AIRMASS. ALTHOUGH THE MAIN THREAT FROM
THESE STORMS WILL BE HEAVY RAINFALL...SOME OF THESE THUNDERSTORMS COULD
PRODUCE HAIL.

STRONG TO SEVERE STORMS WILL ALSO BE POSSIBLE IN THE RED RIVER VALLEY BY
LATE AFTERNOON AND EVENING WHERE THE AIRMASS WILL BE MORE UNSTABLE ALONG
AND SOUTH OF THE WARM FRONT.

THUNDERSTORMS WILL BECOME WIDESPREAD OVERNIGHT AS A STRONG UPPER LEVEL
STORM SYSTEM OVER THE SOUTHWEST U.S. APPROACHES THE REGION. MEANWHILE...
INCREASINGLY MOIST...UNSTABLE AIR WILL CONTINUE TO SPREAD NORTH ACROSS
OKLAHOMA AS THE WARM FRONT LIFTS TO THE NORTH.

ELEWHERE... A DRYLINE IS EXPECTED TO DEVELOP IN FAR WEST TEXAS LATE THIS
AFTERNOON AND MOVE EAST. STRONG THUNDERSTORMS ARE ALSO EXPECTED ALONG
AND AHEAD OF THE DRYLINE AS IT APPROACHES WESTERN OKLAHOMA OVERNIGHT.

HEAVY RAINS ACROSS PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA... AS WELL
AS THE WESTERN PART OF NORTH TEXAS DURING THE PAST TWO DAYS HAS LEFT THE
GROUND SATURATED AND MANY CREEKS AND STREAMS FULL. A FLASH FLOOD WATCH
WILL CONTINUE IN EFFECT THROUGH TONIGHT FOR THE AREA DUE TO THE
LIKELIHOOD OF ADDITIONAL EXCESSIVE RAINFALL.

SPOTTER GROUPS IN THE RISK AREA SHOULD STAY INFORMED ON THE LATEST
WEATHER CONDITIONS AND FORECASTS AND BE PREPARED FOR POSSIBLE ACTIVATION
THIS AFTERNOON AND TONIGHT.

CS
Local storm report, May 26, 4:33 PM CDT, 1 hour 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
430 PM CDT FRI MAY 26 1995

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

1603   F       11 MILES SOUTH OF VERNON, TX   NICKEL-SIZE HAIL
5/26/95       WILBARGER

1500          GILLILAND                 TX   DIME-SIZE HAIL IN GILLILAND
5/26/95       KNOX

BZ

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:29 PM CDTFlash Flood WarningOUNBryan3 hr
May 25, 11:23 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman52 min
May 26, 5:30 AM CDTFlash Flood WarningOUNCanadian, Cleveland, Grady, McClain, Oklahoma3 hr
May 26, 5:30 AM CDTFlash Flood WarningOUNCaddo3 hr
May 26, 7:18 AM CDTFlash Flood WarningOUNPottawatomie, Seminole3 hr
May 26, 7:18 AM CDTFlash Flood WarningOUNLincoln3 hr
May 26, 8:01 AM CDTFlash Flood WarningOUNCleveland, McClain, Oklahoma3 hr
May 26, 8:23 AM CDTFlash Flood WarningOUNCaddo, Canadian, Grady3 hr
May 26, 5:56 PM CDTSevere Thunderstorm WarningOUNBeckham, Washita64 min
May 26, 6:19 PM CDTTornado WarningOUNWashita31 min

Nearby

Tornado Warnings in Oklahoma, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.